The dangers of Virtual Reality (VR) for health

Several side effects are observed following the use of a virtual reality headset: depression, addiction, nausea, epileptic seizures, dizziness, anxiety… The prolonged use of this technology can be harmful to the human body. In fact, manufacturers recommend taking 15-minutes breaks every 30 minutes of use, if it’s for recreational or commercial use. Here are some side effects due to intensive use of the VR:

  • Depression: Once the helmet is removed, users may experience a mixture of sadness and disappointment by returning to the real world, which can lead to a kind of post-use “depression”.
  • Nausea: While using the helmet, the user may experience a nausea due to a loss of spatial orientation caused by wearing the virtual reality helmet. Technological advances are being made to minimize this feeling of nausea. The symptoms are the same as those of motion sickness.
  • Epileptic seizures: a part of the population is prone to epileptic seizures due to flashes of light, such as in television or video games. Manufacturers warning about the danger of using VR equipment if the user is prone to seizures, however a problem persists: if the person has never had a seizure, they do not know they have this disorder and will look forward to use the equipment.
  • Loss of spatial orientation: once the user has the helmet over his or her eyes, the user is not aware of the space around him or her, so it is important before playing with such equipment define the play area and make sure it is clear. There are many risks: stumbling, bumping, cutting oneself… with sometimes serious consequences.

By clicking on the video below, you can see a young man losing the orientation of his space:

  • Vertigo: users who already experience vertigo in the real world are at high risk of experiencing it in the virtual world. Indeed, flying in the air, jumping from the top of a tower, or climbing summits is not recommended for people prone to vertigo.
  • Vision problems: a user who abuses the use of the helmet can lead to dry eyes or vision problems that were not present before use. After several hours of use, it is possible for the user to experience vision problems such as those experienced by a person without problems trying on myopic glasses.

A propos de Émeline SOULIER

Attirée par le monde numérique et son évolution, c'est naturellement que je me suis tournée vers le Master 2 Commerce Électronique pour finir mes études. N'hésitez pas à me rejoindre sur mon LinkedIn pour échanger sur le digital !

Vous aimerez aussi...

Laisser un commentaire

Votre adresse de messagerie ne sera pas publiée. Les champs obligatoires sont indiqués avec *

Ce site utilise Akismet pour réduire les indésirables. En savoir plus sur comment les données de vos commentaires sont utilisées.